Ask The Doctor

DOCTOR’S COLUMN: Help! I cannot sustain an erection

Share Bookmark Print Rating
Help! I cannot sustain an erection

 

By Vincent Karuhanga

Posted  Thursday, May 9  2013 at  01:00
SHARE THIS STORY

Dear doctor, since I was found with HIV/AIDS, I have erection problems and if I do it takes me a little while and my manhood shrinks. But my wife does not know that I am HIV positive. I used Viagra once but this has not helped. What can I do? I am now on drugs.

Jamil

Dear Jamil, this raises questions whether you were counselled before HIV tests and treatment. You need counselling about how to conduct yourself so that you do not infect those you love and also to live without fear that you are likely to die.

Sexual health depends on one’s general health. So that if one is stressed, or physically drained by disease he is likely to have sexual problems. Being diagnosed with HIV infection alone apart from fear that your wife could be uninfected and you could infect her, can stress you leading to erection problems, or even sustaining one during sex. Viagra may not help in such cases resulting from psychological problems.

Since you are on treatment for HIV, explain your sexual problems to your doctor. The doctor will also counsel you about how to tell your wife the truth so that she is also tested. If she is negative, you have to use condoms to prevent infecting her.

Then the guilt and erection problems will be history. Sometimes, drugs for HIV infection may have side effects but you need not to abandon treatment.

HIV infection or associated opportunistic infection or even tumours may affect the brain, nerves, muscles and the penis hence affecting sexual health. You still need to visit your doctor for further examination.

-----------------------------------------------------------------

Dear doctor, after my periods, I get thick dark brown mucus-like discharge. It causes itching at times and stains my knickers. This has happened for some time now.I have never given birth. What could be the cause?

Dear madam, vaginal discharge is natural and apart from lubrication, it cleanses the female reproductive system by carrying away dead bacteria and worn out lining cells.
Depending on the timing of the menstrual cycle, normal vaginal discharge is usually like white wheat flour in water but may be like clear mucus at around the time of ovulation.

Immediately after a period, vaginal discharge may come from reddish to brown then white. Reddish due to blood content (haemoglobin pigment which contains iron) and the inner lining of the womb, which chiefly make what we see during the periods.

Blood and membrane when retained longer in the womb will undergo changes and appear brown just like rust.Therefore, a brown discharge may be harmless when it follows periods. However a brown discharge may follow any bleeding from the womb or vaginal canal.

So, if bleeding takes longer the discharge will also persist like in your case. Do not take it lightly, visit a doctor for medical tests. The harmful causes include infections such as STDs, injury, blood disorders, fibroids and cancer of the cervix.The non-harmful causes include use of contraceptives and ovulation.

A rusty discharge happening around two weeks usually points to ovulation and here one may have red blood staining the pants as well. Since you say the problem has continued from the end of your periods, this may not be merely due to ovulation but may be due to a continuing harmful bleeding process.

When the discharge is accompanied by other symptoms like pain or itching, it may indicate an STD as the cause. Itching may have other causes especially Candida or an allergic reaction to panty liners or pads.

1 | 2 | 3 Next Page»